ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: SA-PO037

Enfortumab-Vedotin as a Cause of Severe Acute Interstitial Nephritis

Session Information

Category: Acute Kidney Injury

  • 102 AKI: Clinical‚ Outcomes‚ and Trials

Authors

  • Khan, Muhammad Sheheryar, Yale University, New Haven, Connecticut, United States
  • Geller, David, Yale University, New Haven, Connecticut, United States
Introduction

Enfortumab-vedotin is an antibody-drug molecule recently approved by the FDA for urothelial and other cancers. Data submitted to the FDA lists “increased creatinine in 20% of patients and ARF in a small minority of patients” as an adverse event noted in phase 3 clinical trials of this drug but little information is available beyond that. Here, we present a case of severe acute interstitial nephritis (AIN) thought to be secondary to enfortumab-vedotin use.

Case Description

An 86-year-old male with CAD s/p CABG, HTN, CKD3b (baseline Cr 2.1), chronic right hydronephrosis and recurrent transitional cell cancer of bladder s/p TURBT was initially treated with 5 cycles of pembrolizumab but was switched to enfortumab due to an ineffective response. Patient’s last dose of pembrolizumab was administered 4 weeks prior to cycle 1 of enfortumab. He received a total of 4 monthly cycles (3 weekly doses each cycle) of enfortumab with CBC and BMP obtained with each infusion. During cycle 3 infusion 2, peripheral eosinophilia (15.8%) was noted, which worsened after the next infusion 8 days later to 23.2%. Eosinophilia normalized (2.7%) prior to initiation of cycle 4. A similar rise in eosinophilia to 9.1% was seen after cycle 4 infusion 1. Labs demonstrated AKI (Cr 6.2 mg/dl) prior to the 2nd infusion so further enfortumab infusions were held, but eosinophils rose to 27.1% and a renal biopsy was performed which showed extensive AIN on H&E staining. Patient was treated with steroids and enfortumab discontinuation with rapid recovery of renal function.

Discussion

To our knowledge, this is the first report of AIN caused by enfortumab-vedotin. While delayed AKI caused by AIN has been reported in the setting of pembrolizumab use, the rise and fall of eosinophilia seen during the 3rd and 4th infusion cycles argues strongly that this is the likely culprit, with pembrolizumab perhaps playing a role in immune system priming. Vedotin, a microtubule inhibitor, was first linked to brentuximab and used in hematologic malignancies, but it has been subsequently linked to a wide variety of other cancer targeting antibodies. There have been multiple reports of Karyomegalic interstitial nephritis (KIN) linked to brentuximab-vedotin. Our data coupled with these previous reports suggest that the eosinophil count should be monitored, and AIN should be considered in patients the steadily rising number of antibody drug complexes containing vedotin.